Nebraska, 2008

Flash Flood and Hail in Nebraska, June 18, 2008

June 18, 2008 · NWS CYS · 3 events in 2 counties and zones

Isolated severe thunderstorms produced some large hail and minor flash flooding over parts of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Isolated severe thunderstorms produced some large hail and minor flash flooding over parts of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 18, 7:00 PM MST, 29 minutes earlier.

Area forecast discussion, Jun 18, 7:00 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT WED JUN 18 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH 569 SET TO EXPIRE AT 8 PM ACROSS THE
WESTERN NEBRASKA PANHANDLE. WITH CONVECTION ONGOING ACROSS THE
NORTHERN HALF OF THE NEBRASKA PANHANDLE HAVE DECIDED TO ADD
DAWES...BOX BUTTE...AND SIOUX COUNTIES TO SEVERE THUNDERSTORM
WATCH 573 WHICH WILL TAKE THEM THROUGH MIDNIGHT. ONLY ANTICIPATE
THE SEVERE THREAT TO LAST FOR THE NEXT HOUR OR TWO...THOUGH. HAHN

&&

.PREV DISCUSSION... /ISSUED 615 PM MDT WED JUN 18 2008/

UPDATE...
UPDATED FOR ISSUANCE OF WATCH 573 FOR CONVERSE...NIOBRARA...
PLATTE...AND GOSHEN COUNTIES IN EFFECT UNTIL 06Z. HAHN

PREV DISCUSSION... /ISSUED 215 PM MDT WED JUN 18 2008/

SHORT TERM...THROUGH FRIDAY...VERY LITTLE SYNOPTICS CHANGE DURING
THIS PERIOD EXCEPT THAT THE RIDGE WILL SLOWLY STRENGTHEN. THIS
WILL RAISE TEMPS ALOFT PROGRESSIVELY INHIBITING STORM DEVELOPMENT
EACH AFTERNOON. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE
AROUND TO TOUCH OFF AT LEAST ISOLATED STORMS THROUGH FRIDAY. ALL
THE WHILE THINGS WILL SENSIBLY DRY OUT AND WARM UP AT THE SURFACE.
THE UPPER SHORT WAVE FEATURES CONTINUE TO VEX FORECASTERS AS EACH
ONE IS SO SUBTLE AND TENUOUS TO TRACK. NONETHELESS...PERIODS OF
UPPER ENHANCEMENT WILL ALLOW EVEN NOCTURNAL CONVECTION THE NEXT
COUPLE NIGHT...AND SEVERE THREATS WILL HINGE ON AFTERNOON VORTS.
HAVE ONLY MENTIONED SEVERE THIS AFTERNOON AND EVENING WITH DEW
POINTS BEING IN THE UPPER 50S IN MANY PLACES...AND BECAUSE A JET
STREAK HAPPENS TO BE MOVING OVERHEAD RIGHT NOW. IN FACT...A SEVERE
WATCH HAS JUST BEEN ISSUED FOR THE PANHANDLE ZONES.  A MORE BENIGN
CONCERN IS THE LOW CLOUDS THAT HAVE DEVELOPED THE PAST TWO NIGHT.
THIS SHOULD BE THE LAST NIGHT THAT THIS PHENOMENON OCCURS WITH CROSS
SECTIONS SHOWING ONE MORE NIGHT OF HIGH RH IN THE EASTERN ZONES.
HAVE STOPPED SHORT OF FOG...BUT TAFS WILL REFLECT A LOW DECK ON THE
PANHANDLE. THIS WILL AGAIN PLAY HAVOC WITH THE MORNING TEMPERATURE
CURVE.

LONG TERM...FRI NIGHT THRU WED...BUILDING UPPER RIDGE OVER THE
REGION THRU THE WEEKEND SHOULD RESULT IN WARM TEMPS PLUS A FEW LATE
DAY TSTMS MAINLY OVER THE MTNS AND EAST ONTO THE PLAINS.  LOOKS LIKE
THE MINIMUM OF ACTVTY WILL BE ON SAT.  TOP OF RIDGE IS FLATTENED SUN
NIGHT INTO MON AS AN UPPER TROF SWEEPS NE ACROSS ID/WRN MT.
ASSOCIATED COLD FRONT MAY WEAKLY MOVE INTO MAINLY THE NRN PART OF
THE AREA ON MON.  UPPER RIDGE THEN BUILDS AGAIN OVER CO/WY WITH
AGAIN A SLIM CHC OF SOME LATE DAY TSTMS OVER THE ERN HALF OF THE
AREA.  TEMPS SHOULD AVERAGE ABOVE NORMAL FOR THE THIRD WEEK IN JUN.

AVIATION...LOW CLOUDS WILL INVADE FROM THE EAST AGAIN
TONIGHT...BUT WILL CLEAR OFF BY MID MORNING. THUNDERSTORMS WILL
POSE A TURBULENCE AND IFR CONCERN THIS AFTERNOON AND EVENING
ALONG AND EAST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....WFOCYS
Hazardous weather outlook, Jun 18, 12:35 PM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT WED JUN 18 2008

WYZ059-064-066-067-069-191045-
CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE
RANGE LATER THIS AFTERNOON AND THEN SPREAD EAST THROUGH THE EARLY
EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO
45 MPH AND A BRIEF PERIOD OF HEAVY RAIN.  A COUPLE OF THE STORMS MAY
EVEN BECOME SEVERE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-068-070-191045-
NIOBRARA-GOSHEN-PINE BLUFFS-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE INTO FAR SOUTHEAST
WYOMING BY LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING.  A FEW
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. SOME OF THE STORMS
COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-191045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLE
UNTIL 8 PM.  SOME SHOWERS AND WEAK THUNDERSTORMS WILL OCCUR OVER THE
AREA THROUGH THE MIDDLE OF THE AFTERNOON.  THE MAIN THREAT WILL
OCCUR LATE THIS AFTERNOON INTO THIS EVENING AS SOME NEW STORMS ARE
EXPECTED TO DEVELOP OR MOVE INTO THE PANHANDLE.  A FEW OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER
EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-191045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT ALBANY AND CARBON COUNTIES
THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH NONE OF THE STORMS
ARE EXPECTED TO PRODUCE SEVERE WEATHER...A FEW OF THE STORMS WILL
PRODUCE BRIEF WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THIS PART OF SOUTHEAST WYOMING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 18, 5:39 PM MST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT WED JUN 18 2008

WYZ059-060-064-067-068-190200-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT...
WHEATLAND...GUERNSEY...TORRINGTON
639 PM MDT WED JUN 18 2008

...STRONG THUNDERSTORMS WILL CONTINUE TO SLIDE EAST...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
EAST CENTRAL WYOMING THROUGH 8 PM MDT. THE STRONGEST THUNDERSTORMS
WERE LOCATED ABOUT 5 MILES NORTHEAST OF CHUGWATER AND ALONG THE
NORTHERN LARAMIE RANGE. THE MOVEMENT OF THESE STORMS WAS GENERALLY
TO THE EAST SOUTHEAST AT 25 MPH. HAIL TO THE SIZE OF DIMES AND
WIND GUSTS TO 50 MPH WILL BE POSSIBLE BENEATH THE STRONGEST
STORMS. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FUTURE
STATEMENTS AND POSSIBLE WARNINGS REGARDING THESE THUNDERSTORMS.

HAHN
Local storm report, Jun 18, 6:17 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/18/2008  E1.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

            NEAR CHALK BUTTES

0712 PM     HAIL             1 NE DOUGLAS            42.77N 105.38W
06/18/2008  M0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&
Local storm report, Jun 18, 6:22 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S DOUGLAS             42.74N 105.39W
06/18/2008  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

0713 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/18/2008  M0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

The radar

The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 02:27 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Sioux

When
June 18, 7:29 PM MST
Where
Sioux County, Harrison
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.680, -103.870

Flash Flood, Sioux

When
June 18, 10:00 PM MST to 10:45 PM MST
Where
Sioux County, 27.3 mi S of Agate
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.025, -103.780

Water reported out of banks at state highway 29 along Dry Spottedtail Creek.

Hail, Cheyenne

When
June 18, 10:56 PM MST to 11:07 PM MST
Where
Cheyenne County, 1 mi NW of Sidney to 3 mi S of Sidney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.160, -102.994

Hail from 1 inch to 1.75 inches in diameter reported mostly west and south of Sidney, Nebraska.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95343, 95348, 95346.